Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 25, 2016, 9:49 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2016, 9:49 PM EDT (01:49 UTC)
- Expired
- Jul 26, 2016, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WGUS54 KMRX 260149
FFWMRX
TNC019-091-163-VAC191-260445-
/O.NEW.KMRX.FF.W.0004.160726T0149Z-160726T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT MON JUL 25 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CARTER COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
JOHNSON COUNTY IN EASTERN TENNESSEE...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 1245 AM EDT
* AT 948 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE TO FOUR
INCHES OF RAIN HAVE ALREADY FALLEN OVER THE LAST 90 MINUTES...WITH
AN ADDITIONAL ONE TO TWO INCHES POSSIBLE OVER THE NEXT COUPLE OF
HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNTAIN CITY...DAMASCUS...KONNAROCK...LAUREL BLOOMERY...
DOEVILLE...NEVA AND SHADY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. MOVE TO HIGHER GROUND NOW. ACT
QUICKLY TO PROTECT YOUR LIFE! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING!
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3653 8171 3647 8170 3646 8171 3642 8172
3636 8201 3652 8208 3664 8189 3672 8180
3674 8168 3664 8162 3664 8161
$$
AMP.231 follow-up statement
332
WGUS74 KMRX 260311
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 PM EDT MON JUL 25 2016
TNC019-091-163-VAC191-260445-
/O.CON.KMRX.FF.W.0004.000000T0000Z-160726T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER TN-SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
1111 PM EDT MON JUL 25 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHEASTERN CARTER...NORTHEASTERN SULLIVAN...JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES...
AT 1109 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN THREE TO SIX INCHES OF
RAIN HAS FALLEN OVER THE LAST TWO TO THREE HOURS...WITH LIGHT
RAINFALL EXPECTED TO CONTINUE THROUGH MIDNIGHT. FLASH FLOODING IS
EXPECTED TO OCCUR...OR MAY BE ALREADY OCCURRING!
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNTAIN CITY...DAMASCUS...KONNAROCK...LAUREL BLOOMERY...DOEVILLE...
NEVA AND SHADY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3653 8171 3647 8170 3646 8171 3642 8172
3636 8201 3652 8208 3664 8189 3672 8180
3674 8168 3664 8162 3664 8161
$$
AMP.23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:35 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 25, 9:35 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Morristown TN 935 PM EDT MON JUL 25 2016 .DISCUSSION...There is a little better supply of moisture across the Southern Appalachian region due to a shift in the low to mid level flow to more of a southerly direction. Intense heating and the gradual approach of the Ohio Valley boundary warrants to the low chance pop for a shower or even a thunderstorm into the late night hours so will keep this concept going. Superblend temperature forecast hasn't been the best over the past several days and with a little more alto cu around this evening will tweak the min temps up a bit tonight. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jul 25, 3:03 PM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT MON JUL 25 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 303 PM EDT MON JUL 25 2016 /203 PM CDT MON JUL 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 25, 5:45 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT MON JUL 25 2016
TNZ085-101-102-252230-
WEST POLK TN-EAST POLK TN-MCMINN TN-
545 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK AND SOUTHERN MCMINN
COUNTIES UNTIL 630 PM EDT...
AT 545 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENTON. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...ETOWAH...CALHOUN...HIWASSEE OCOEE S.P....DENTVILLE...
ARCHVILLE...PARKSVILLE AND RELIANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3504 8466 3514 8472 3520 8470 3523 8470
3524 8471 3525 8470 3526 8471 3525 8473
3528 8475 3528 8472 3529 8472 3529 8475
3532 8480 3540 8447 3532 8445 3529 8450
3526 8444 3511 8440
TIME...MOT...LOC 2145Z 157DEG 3KT 3519 8457
AMP.23Special weather statement, Jul 25, 6:27 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT MON JUL 25 2016
TNZ081>083-252315-
RHEA TN-BLEDSOE TN-SEQUATCHIE TN-
627 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUATCHIE...
SOUTHWESTERN RHEA AND BLEDSOE COUNTIES UNTIL 715 PM EDT/615 PM
CDT/...
AT 627 PM EDT/527 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHEAST OF DUNLAP...MOVING NORTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...DUNLAP...PIKEVILLE...GRAYSVILLE...PALIO...
FALL CREEK FALLS STATE PARK...BRAYTON...
MOUNT CREST AND OLD CUMBERLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3555 8546 3556 8545 3557 8542 3571 8528
3575 8514 3544 8503 3543 8506 3544 8506
3543 8510 3546 8511 3546 8513 3545 8515
3545 8517 3536 8522 3532 8533 3555 8548
TIME...MOT...LOC 2227Z 154DEG 6KT 3547 8528
AMP.23Special weather statement, Jul 25, 7:18 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT MON JUL 25 2016
TNZ017-018-046-260000-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
718 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN AND NORTHWESTERN JOHNSON COUNTIES UNTIL 800 PM EDT...
AT 718 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF HAMPTON...OR 11 MILES NORTHEAST OF ELIZABETHTON...
MOVING NORTHEAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...DOEVILLE...SADIE...SOUTH HOLSTON DAM...
SHADY VALLEY AND HUNTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3633 8200 3634 8203 3635 8203 3635 8204
3636 8204 3636 8206 3639 8215 3659 8211
3660 8205 3650 8178
TIME...MOT...LOC 2318Z 203DEG 5KT 3641 8205
AMP.23Special weather statement, Jul 25, 7:55 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT MON JUL 25 2016
TNZ017-018-046-VAZ008-260045-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-WASHINGTON VA-
755 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...
NORTHEASTERN SULLIVAN...JOHNSON AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 845 PM EDT...
AT 755 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MOUNTAIN CITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...DAMASCUS...SADIE...LAUREL BLOOMERY...DOEVILLE...
NEVA AND SHADY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3661 8165 3659 8168 3657 8168 3653 8171
3647 8170 3646 8171 3642 8172 3641 8174
3636 8172 3634 8177 3636 8179 3634 8184
3627 8195 3633 8200 3633 8203 3647 8213
3678 8176 3662 8161
TIME...MOT...LOC 2355Z 233DEG 10KT 3644 8194
AMP.23Special weather statement, Jul 25, 8:44 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT MON JUL 25 2016
TNZ017-018-VAZ008-260130-
JOHNSON TN-SULLIVAN TN-WASHINGTON VA-
844 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON AND EASTERN WASHINGTON COUNTIES UNTIL 930 PM EDT...
AT 844 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MOUNTAIN CITY...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABINGDON...MOUNTAIN CITY...GLADE SPRING...DAMASCUS...KONNAROCK...
HARR...LAUREL BLOOMERY...LINDELL...
EMORY-MEADOW VIEW AND SHADY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3657 8169 3655 8169 3653 8171 3650 8170
3642 8186 3660 8211 3689 8183 3684 8175
3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 0044Z 218DEG 13KT 3659 8185
AMP.23Special weather statement, Jul 25, 9:10 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT MON JUL 25 2016
TNZ018-VAZ008-260145-
JOHNSON TN-WASHINGTON VA-
910 PM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 945 PM EDT...
AT 909 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF WHITETOP...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAMASCUS...KONNAROCK AND LAUREL BLOOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3657 8169 3655 8169 3655 8176 3668 8188
3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 0109Z 232DEG 13KT 3669 8168
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:43 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson | 2 hr |
| Jul 25, 8:44 PM EDT | Special Weather Statement | MRX | Johnson | 46 min |
| Jul 25, 9:42 PM EDT | Areal Flood Advisory | MRX | Johnson | 2 hr |
| Jul 25, 10:19 PM EDT | Special Weather Statement | MRX | Claiborne | 41 min |
| Jul 26, 7:19 PM EDT | Special Weather Statement | MRX | Sullivan | 41 min |
| Jul 26, 7:40 PM EDT | Special Weather Statement | MRX | Loudon, McMinn | 50 min |
| Jul 25, 9:10 PM EDT | Special Weather Statement | MRX | Washington | 35 min |
Nearby
Flash Flood Warnings in Tennessee, 2016Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.